What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 28, 3:31 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, May 28, 3:31 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
431 PM EDT Fri May 28 2021
.SYNOPSIS...
A strong late May cold front will cross the area on Saturday.
Low pressure tracks along the front Saturday before moving
to a position near the Carolina coast by Saturday night. High
pressure returns by Monday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...
Afternoon wx analysis shows an upper low moving ESE over srn
WI/nrn IL, with sfc low pressure over the central Appalachians.
The associated warm front is located from the central VA
Piedmont to the Middle Peninsula. Hot/dry wx with scattered CU
prevails south of the front in srn VA/NE NC. Dew points have
fallen into the mid 50s to around 60F in most areas S of the
front...with temperatures in the low 90s. Winds are ESE north
of the front on the VA Nrn Neck/Lower MD Ern Shore with temps in
the 70s-80s. As expected, some moisture is pooling along the
front in the vicinity of the Nrn Neck/Middle Peninsula, with dew
points locally in the low 70s.
This combined with moderate instability (MLCAPE of 1000 to 2000
J/kg) and 35-45 kt of effective bulk shear has resulted in a
couple of severe storms near the warm front. Will continue to
monitor the convection to our west, which could pose a severe
threat as it approaches the area this evening (especially
along/E of I-95). PoPs eventually increase to 60-80% over the
NW two-thirds of the area by late evening as the convection to
our west is progged to move into the area. Still feel that the
main threat is for locally damaging wind gusts. Cannot
completely rule out a brief tornado or two in the area
along/near the warm front where sfc winds are ESE (mainly in the
Nrn Neck/Middle Peninsula). The severe threat is low on the
Lower Ern Shore where onshore flow will continue to limit
instability. Most likely timing for severe wx is now-10 PM
before diurnal weakening occurs. The surface low tracks eastward
into nrn VA/the Delmarva Peninsula tonight where it will slow
down as the associated cold front approaches from the N. While
the severe threat diminishes some overnight, will have 60-80%
PoPs for showers and embedded tstms across the N (closer to the
front), and 30-40% S. QPFs through 12z Sat range from 0.50-0.75"
NW to only a few hundredths up to 0.20" in SE VA and NE NC.
Locally higher amounts are expected with any tstms. The front
likely moves south to a position just N of the CWA by sunrise on
Sat.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 345 PM EDT Friday...
The associated cold front is expected to cross most of the the area
from 12-18z Sat (except for far srn VA/NE NC). Temperatures are
forecast to warm well into the 80s across most of NE NC on
Saturday (with mid 70s-mid 80s possible across far srn VA). In
central/nrn zones, highs will likely occur during the morning
before temperatures fall into the 60s (potentially upper 50s) by
afternoon. At least scattered showers are expected across much
of the area (except for perhaps the far SE) during the morning.
Coverage of showers (and tstms S and SE) increases Saturday
afternoon and evening as low pressure tracks through srn
portions of the area (along the cold front) before moving to a
position near the Carolina coast Saturday night (likely-
categorical PoPs). There will be enough instability for a few
strong to severe storms across the SE during the aftn on Sat,
with damaging winds the primary threat.
The associated upper trough will remain to our west through much of
the weekend before crossing the area Sunday night (while slowly
transitioning from a positive to slightly negative tilt). This will
put our region in a favorable area for synoptic scale
ascent...especially from Saturday evening-Sun AM before the best
lift moves to our NE. Therefore, rain chances (and breezy N-NE
winds...especially near the coast) will continue through Sun with
generally high chc-likely PoPs. Will also have to watch for tstms
again on Sun over coastal SE VA/NE NC, as some of the models are
forecasting the front to move back N a bit Sunday morning. Much
below average temperatures are expected on Sunday, with forecast
highs only in the 60-65F range in most areas except the far SE where
upper 60s are possible. Some guidance has highs only in the 50s
on Sunday for inland zones. Lows Sun night range from the upper
40s W and to the mid 50s E. Much warmer and dry on Mon as the
upper trough finally exits to the NE. Highs in the mid-upper
70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 345 PM EDT Friday...
Dry wx continues on Tuesday as sfc high pressure slowly moves off
the coast during the day. From Tue night to Wed night, an upper
trough is progged to dive SE from the Canadian Prairies to the
Midwest/Great Lakes while the flow aloft becomes more
southwesterly over the Mid-Atlantic. This upper trough will then
slowly drift east through the end of the week. Increasing
moisture ahead of the trough and southerly flow with high
pressure well off the coast will bring the chance of daily
afternoon/evening showers/tstms to the area Wednesday through
Friday. Will cap PoPs at 50% for now during the aftn/evening on
Wed/Thu/Fri (highest PoPs are on Thu/Fri). Highs will generally
be in the 80-85F range on Tue/Wed (a bit cooler near the
immediate Atlantic coast). A bit warmer on Thu/Fri with highs
mainly in the mid 80s. Lows in the 50s Monday and Tuesday night,
and 60s Wednesday through Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...
VFR through at least this evening with SCT CU. Coverage of
showers/tstms is expected to increase at the terminals from W-E
this evening (with showers and perhaps a few tstms continuing
overnight). Prevailing conditions are expected to drop to MVFR
tonight at RIC/SBY, while remaining mainly VFR in SE VA/NE NC.
Of course, localized flight restrictions are likely in any tstm.
Winds are generally SSW at ~10 kt at all terminals except for
SBY (where winds are ESE). Winds become SSW tonight then shift
to the NNE from north to south on Saturday as a fairly strong
late May cold front crosses the area. CIGs likely fall to IFR
(or low-end MVFR) shortly after the FROPA. There is a chc of
tstms Sat aftn across SE VA/NE NC prior to the FROPA.
Rain chances continue on Sat and Sun with flight restrictions
possible. Sub-VFR CIGs (and showers) likely continue through
much of the weekend with N-NNE flow. High pressure builds N of
the region Sunday as low pressure lingers off the northern NC
Outer Banks. High pressure and VFR conditions return Monday.
&&
.MARINE...
As of 415 PM EDT Friday...
Late this aftn, one weak low pressure was over cntrl VA, while
elongated low pressure was over SE OH and srn IN. A warm front
extended from the cntrl VA low ESE and off the coast. Winds were
E or SE 5-15 kt over the MD/VA waters, and S 5-15 kt over the NC
waters. Waves were 1-2 ft and seas were 2-3 ft.
Sub-SCA conditions are expected tonight into Sat morning, though
winds will become SSW and increase to 10-15 kt (15-20 kt across
the southern coastal waters). Waves build to around 2 ft in the
Bay and seas build to 3-4 ft. A cold front will drop south and
crosses the area Sat morning into early Sat aftn (N), and Sat
aftn into early Sat evening (S). Winds shift to the NNE and
increase considerably as much cooler air moves over the
relatively warm waters.
Have hoisted SCA Headlines for most of the local waters given
high confidence for a prolonged period of NE then N winds around
15-25 kt from late Sat morning through Sun. The strongest winds
appear to be over the northern coastal waters where 25 kt
sustained are likely with a few gusts to Gale force possible.
Seas build to 7-9ft N and 4-6 ft S by Sat night/Sun. Waves in
the Bay build to 3-5 ft. Conditions improve by Mon, as high
pressure returns.
&&
.TIDES/COASTAL FLOODING...
As of 415 PM EDT Friday...
Tidal departures are expected to slowly increase today/tonight
across northern coastal areas, and then rise more rapidly late
Sat night into Sun morning, with strong NE winds. Minor coastal
flooding will be possible along the coast from Ocean City S to
Cape Charles and into the lower Bay/lower James by the high tide
cycle late Sat night/early Sun morning. Coastal flood advisories
may eventually be needed, but no coastal flood watches are
anticipated as anything more than minor flooding is not expected.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 PM Saturday to 6 PM EDT Sunday for
ANZ632-634>638-654-656.
Small Craft Advisory from 10 AM Saturday to 6 PM EDT Sunday
for ANZ630-631.
Small Craft Advisory from 7 AM Saturday to 6 PM EDT Sunday for
ANZ650-652.
&&
SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...LKB/TMG
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, May 28, 3:21 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
421 PM EDT Fri May 28 2021
VAZ048-061-062-064-068-069-075>078-083>086-509>522-292030-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Gloucester-Middlesex-
Mathews-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
421 PM EDT Fri May 28 2021
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening. Some
of these storms will be strong to severe with damaging wind gusts the
primary threat, although an isolated tornado can't be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ095>098-523>525-292030-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson-
421 PM EDT Fri May 28 2021
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms are expected Saturday afternoon and evening.
A few severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ060-065>067-079>082-087>090-092-093-292030-
Dorchester-Wicomico-Somerset-Inland Worcester-Prince Edward-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Prince George-
Charles City-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-
421 PM EDT Fri May 28 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and thunderstorms are expected this evening. Some
of these storms could be strong to marginally severe with damaging
wind gusts the primary threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-292030-
Maryland Beaches-Accomack-
421 PM EDT Fri May 28 2021
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-292030-
Northampton-
421 PM EDT Fri May 28 2021
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 7:06 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
806 PM EDT Fri May 28 2021
VAZ078-084>086-089-090-523>525-290045-
Mathews-Hampton/Poquoson-Surry-Middlesex-Newport
News-Lancaster-York-Gloucester-James City-
806 PM EDT Fri May 28 2021
...A LINE OF SHOWERS WILL AFFECT EASTERN GLOUCESTER...SOUTHEASTERN
MIDDLESEX...YORK...MATHEWS AND SOUTHEASTERN LANCASTER COUNTIES...THE
CITY OF POQUOSON...THE CITY OF HAMPTON AND THE CITY OF NEWPORT
NEWS...
At 806 PM EDT, radar indicated a line of gusty showers located along
a line extending from near White Stone to near Gloucester Courthouse
to near Lee Hall. Movement was east at 40 mph.
Wind gusts in excess of 40 mph are possible with these showers.
Locations impacted include...
Newport News, Hampton, Mathews, Gloucester Courthouse, Langley AFB,
Virginia Institute For Marine Sciences, Deltaville, Gloucester Point,
Hampton University, Christopher Newport University, Patrick Henry
Field, Seaford, Northampton, White Stone, Busch Gardens, Hayes,
Carver Gardens, Tabb, Beaconsdale and Gwynn.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3727 7626 3727 7629 3731 7634 3721 7635
3715 7626 3712 7624 3693 7641 3708 7667
3714 7667 3709 7668 3713 7675 3743 7653
3768 7648 3764 7624 3755 7626 3746 7621
3739 7620
TIME...MOT...LOC 0006Z 280DEG 36KT 3760 7642 3743 7645 3719 7663
05Special weather statement, May 28, 7:12 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
812 PM EDT Fri May 28 2021
NCZ012-VAZ087-290115-
Northampton-Greensville-
812 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHAMPTON...AND
SOUTHERN GREENSVILLE COUNTIES AND THE CITY OF EMPORIA...
At 812 PM EDT, a strong thunderstorm was located over Littleton, or
11 miles east of Warrenton, moving northeast at 35 mph.
This storm will be near...
Roanoke Rapids and Barley around 840 PM EDT.
Gaston around 845 PM EDT.
Garysburg around 850 PM EDT.
Dahlia around 855 PM EDT.
Emporia and Claresville around 905 PM EDT.
Green Plain around 910 PM EDT.
Other locations impacted by this storm include Brink, Gum Forks,
Lanes Corner, Henrico, Vultare, Bryants Corner, Slates Corner,
Emporia Reservoir, Pleasant Hill and Margarettsville.
If you are on or near Lake Gaston, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.
LAT...LON 3645 7763 3648 7765 3649 7773 3648 7775
3650 7782 3651 7790 3654 7789 3654 7777
3663 7771 3674 7749 3672 7749 3671 7743
3667 7750 3665 7746 3665 7741 3663 7737
3655 7735 3654 7725 3643 7759
TIME...MOT...LOC 0012Z 242DEG 31KT 3642 7796
joLocal storm report, May 28, 7:33 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
833 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TORNADO 1 N SANDY POINT 38.07N 76.54W
05/28/2021 WESTMORELAND VA PUBLIC
PUBLIC REPORT OF A TORNADO CROSSING THE
BEACH NEAR SPENCES POINT RD.
&&
JOSpecial weather statement, May 28, 7:43 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
843 PM EDT Fri May 28 2021
VAZ099-100-290130-
Accomack-Northampton-
843 PM EDT Fri May 28 2021
...SHOWER AND THUNDERSTORMS WILL AFFECT NORTHERN NORTHAMPTON
COUNTY...
At 842 PM EDT, a shower was located near Bavon, or 9 miles southeast
of Mathews, moving east at 40 mph.
Wind gusts in excess of 40 mph are possible.
The showers and storms will be near...
Cape Charles around 855 PM EDT.
Cheriton and Bay View around 900 PM EDT.
Nassawadox around 915 PM EDT.
Exmore and Willis Wharf around 920 PM EDT.
Other locations impacted by this shower include Simpkins, Birdsnest,
Oyster, Jamesville, Eastville, Quinby, Machipongo, Wardtown and
Franktown.
Strong wind gusts are possible with this shower. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3747 7567 3755 7573 3754 7573 3752 7575
3731 7576 3732 7577 3733 7576 3734 7576
3737 7579 3731 7577 3730 7577 3740 7586
3729 7586 3726 7602 3751 7591 3748 7596
3751 7596 3762 7561
TIME...MOT...LOC 0042Z 252DEG 35KT 3733 7621
joSpecial weather statement, May 28, 7:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
848 PM EDT Fri May 28 2021
VAZ093-095>098-523>525-290130-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-York-Chesapeake-Virginia Beach-
848 PM EDT Fri May 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ISLE OF WIGHT...AND
SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...THE CITY OF
NORFOLK...THE WESTERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...
THE SOUTHEASTERN CITY OF SUFFOLK...THE NORTHWESTERN CITY OF VIRGINIA
BEACH...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...
At 847 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Tabb to near Crittenden to near
Carrsville. Movement was east at 45 mph.
Wind gusts of around 45 mph are possible with these storms. The
highest winds will likely occur following the passage of a gust
front... before any rain arrives.
These storms will be near...
Hampton, Seaford, Patrick Henry Field, Northampton, Crittenden,
Tabb, Driver and Beaconsdale around 850 PM EDT.
Langley AFB and Hampton University around 855 PM EDT.
Churchland, Chesapeake, Portsmouth, Grand View, Western Branch and
Buckroe Beach around 900 PM EDT.
Old Dominion University, Downtown Suffolk, Downtown Portsmouth,
Ghent, Norfolk NAS, Cradock and Fort Monroe around 905 PM EDT.
Norfolk State University, Downtown Norfolk, Ocean View and Norview
around 910 PM EDT.
Virginia Wesleyan University, Regent University, Norfolk, Norfolk
International and Bowers Hill around 915 PM EDT.
Kempsville and Deep Creek around 920 PM EDT.
Virginia Beach around 930 PM EDT.
Other locations impacted by these storms include South Norfolk,
Carrollton, Portlock, Lackey, Longview, Oriana, Huntersville,
Chuckatuck, Bayside and Wilroy.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3673 7692 3678 7689 3679 7687 3681 7686
3696 7673 3718 7660 3718 7658 3720 7659
3724 7656 3720 7632 3715 7626 3709 7623
3700 7626 3697 7621 3695 7612 3687 7612
3657 7638
TIME...MOT...LOC 0047Z 280DEG 38KT 3714 7642 3692 7654 3675 7679
EILocal storm report, May 28, 7:49 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
849 PM EDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM MARINE TSTM WIND 1 N YORKTOWN 37.24N 76.51W
05/28/2021 E40 MPH ANZ636 VA PUBLIC
37 KNOT GUST AT COLEMAN BRIDGE (WXFLOW).
&&
05